DEAR DR. ROACH: My 18-year-old grandson sustained a concussion while skateboarding. He does not remember the event, which happened about a month ago. He is back in college and can manage his studies. However, he lost his senses of smell and taste. This is very depressing to him. His neurologist states he will not retrieve them. What do your stud
DEAR DR. ROACH: When is a full hysterectomy called for, as opposed to a partial one? I have a cyst on one ovary that has not changed in three years. My doctor has been watching it via ultrasound every six months. She says that in my stage of life (long past menopause, I went through it early at 39, I'm now 57), ovaries are nothing more than canc
DEAR DR. ROACH: A man has erectile dysfunction because blood will not flow into his penis. What is the connection between this blood flow and the blood flow in the rest of his body? Also, how do medications like Viagra cause blood to flow? -- T.E.
ANSWER: Male sexual function is very complicated, requiring several systems to work properl
DEAR DR. ROACH: About six months ago, I was walking on a downward-sloping trail and fell forward, slamming my total abdomen and left hip area on the ground. The only obvious injury was a fractured left rib. The rib did improve after about six weeks, but I was left with an aching abdomen area. This continued for three months with diarrhea until l
DEAR DR. ROACH: My sister has been diagnosed with erythromelalgia/red neuralgia. Is there a cure? Or just pain management? She has seen her PCP, a neurologist and now sees a pain-management clinic. She is taking oxycodone and has had several "blocks." She is in so much pain. Please advise. -- V.M.
ANSWER: Erythromelalgia ("erythro"
DEAR DR. ROACH: I just read the question from "B" on bacterial endocarditis. I had bacterial endocarditis seven years ago, and I've also had a mitral valve prolapse heart murmur for decades. You advised "B" that, if you've had bacterial endocarditis, "You have to take antibiotics before any dental work that seeds the blood with bacteria." Didn't
DEAR DR. ROACH: I know you've heard this a thousand times, but I have a VERY embarrassing problem and am hoping you can share some insight and information about it with me. I have had extreme anal itching since we moved to Florida six months ago. I use the same soap and laundry detergent that I always have. I had psoriasis on my elbows when we g
DEAR DR. ROACH: I use Advair every day, two times a day, and I now have high blood pressure. I have heard there is a connection between the two. What can be done about it? Will this be a long-term problem? Thanks. -- E.G.
ANSWER: Advair is a combination inhaled medication for asthma. It consists of two medicines: the inhaled
DEAR DR. ROACH: Could you please explain why alcoholics get distended abdomens, and would the disorder reverse itself if someone quit drinking? -- J.P.
ANSWER: Alcohol causes injury to liver cells. The liver has the ability to regenerate. In some people, those with a very long history of alcohol abuse, the liver loses its ability to rege
DEAR DR. ROACH: Could you help explain the preponderance of testosterone-enhancing drugs that I see advertised lately for "low male libido"? Do they contain anabolic steroids, and if so, shouldn't they be prescribed under the strictest medical supervision and for reasons other than "low male libido"? -- L.R.
ANSWER: It depends on which t
DEAR DR. ROACH: Several years ago my husband received a stent for a 99 percent blockage. What had kept him alive was a network of collateral arteries, thanks to a lifelong high level of exercise. His cardiologist put him on Crestor, and he became an old man before his time -- muscle cramps, muscle weakness to the point that he was unable to exer
DEAR DR. ROACH: I am a 64-year-old woman in fairly good health and who takes no medications. Both my mother, 88, and my sister, 53, take medication for hypothyroidism. In the past four months, I have had bloodwork done three times to check my thyroid and had slightly elevated TSH scores (between 5 and 7). My doctor then had me tested for antibod
DEAR DR. ROACH: I have been taking 1,000-1,200 mg of calcium daily for a long time now -- more than 12 years. I am 46.
I don't get much, if any, dairy in my diet, but I am a good vegetable eater.
Should I be concerned about calcium supplements and kidney stones or other places calcium supplements might deposit? Should I continue
DEAR DR. ROACH: I am writing on behalf of my mother. For the past 17 months she has been experiencing what she feels are parasites coming out of her skin. She has seen multiple doctors, including skin doctors. They have done blood tests, X-rays and endoscopies, and she has been given several medications, such as permethrin, melechion, stromectal
DEAR DR. ROACH: For the past five years I have been using vaginal estrogen. I was first given Estradiol Cream. I have always had very thick, curly hair. In less than a week I started noticing hair coming out in my hands when washing it. Within a couple of months, my hair started to look thinner. Five years after starting the cream, my hair is no
DEAR DR. ROACH: I am an 80-plus-year-old man with rheumatoid arthritis. My doctor has reduced my methotrexate dosage due to his concern about kidney damage. He prescribed Tylenol. My question is whether Tylenol also has a potential problem for my kidneys. -- R.B.
ANSWER: Rheumatoid arthritis is a serious form of arthritis that can cause
DEAR DR. ROACH: My 11-year-old daughter suffered a stress fracture on her lower spine a couple of years ago from doing back handsprings in gymnastics. She wore a back brace for a while, and now has no more problems in that area. However, her upper back/shoulder area has never been the same. We went to several orthopedic pediatric surgeons,
DEAR DR. ROACH: I am 55 years old, take no medication and am in good health. However, I'm about 25 pounds overweight. Starting four months ago, I eliminated most carbohydrates from my diet -- no pasta, potatoes, rice, flour, bread or sweets. I have always eaten many vegetables and fish, but have increased my vegetable, fish and cheese inta
DEAR DR. ROACH: My husband said I snore, so I went to a sleep lab and was diagnosed with borderline sleep apnea. The doctor said I could get the CPAP machine, but it was up to me. I chose to get it, and I use it every night. Now, when I nap, I wake myself up gasping. Could the CPAP be making my muscles weaker so I need it more? -- R.Z.
DEAR DR. ROACH: Please, please help me. I've visited my allergist, the ear-nose-throat specialist and my own internist. None of them has ever heard of my problem and don't know how to help me.
Starting in 1990, every couple of months I would get an awful pain on one of my ears if I had been lying on it during the night. It would happen t
DEAR DR. ROACH: Several of my friends developed breast cancer shortly after the death of their husband, child or someone else close. Your comments, please, regarding great stress and cancer. -- M.W.
ANSWER: I think there are two issues here. The first is that prolonged, severe stress predisposes us to illness -- including cancer, heart d
DEAR DR. ROACH: I am a 93-year-old male. In February 2012, I fell on a hospital sidewalk. Along with some other minor injuries, I cut my upper lip. The hospital's emergency room put three sutures in my lip to close the wound. In a few weeks the cut had healed, but to this day a small lump remains on the inside of my lip that feels like a blister
DEAR DR. ROACH: Is there any connection between extremely low vitamin D-3 level (mine was 15) and weight retention? I recently caught the tail end of some doctor's show on TV and I counted back:
Summer of 2010, I started losing weight. I was swimming a lot for exercise, and it kept coming off. By fall I was wearing "vintage"
DEAR DR. ROACH: If, as they currently say, 72 is the new 30, then that makes me 37 years old. I've been dealing with the effects of GERD for the past two or more years. For a year, I took omeprazole, which I believe was responsible for an immediate weight gain and a worsening of my osteopenia. It was a nasty drug from which to wean myself, but I
DEAR DR. ROACH: I take Bystolic for blood pressure, and was instructed to take it in the morning. The side effects leave me feeling washed out, drowsy and listless all day.
Since blood pressure is lower during sleep and rises slowly near morning, I think it would be better to take it at bedtime, when the side effects would occur and help